Multivariate Normality Tests Based on Principal Components

Kim, Namhyun

  • 발행 : 2003.12.01


In this paper, we investigate some measures as tests of multivariate normality based on principal components. The idea was proposed by Srivastava and Hui(1987). They generalized Shapiro-Wilk statistic for multi variate cases. We show the null distributions of the statistics do not depend on the unknown parameters and mention the asymptotic null distributions. Also power performance of the tests are assessed in a Monte Carlo study.


Shapiro-Wilk statistic;skewness;multivariate normality;principal components


  1. Methods for statistical data analysis of multivariate observations Gnanadesikan,R.
  2. The Korean Journal of Applied statistics v.17 An approximate Shapiro-Wilk statistic for testing multivariate normality Kim,N.
  3. Communications in Statistics-Theory and Methods v.24 pp.953-985 Some p-variate adaptations of the Shapiro-Wilk test of normality Mudholkar,G.S.;Srivastava,D.K.;Lin,C.T.
  4. Biometrika v.64 pp.231-246 Tests for departure from normality. Comparison of powers Pearson,E.S.;D'Agostino,R.B.;Bowman,K.O.
  5. Biometrika v.65 pp.263-272 Testing multivariate normality Cox,D.R.;Small,N.J.H.
  6. Handbook in Statistics pp.279-320 Tests of univariate and multivariate normality Mardia,K.V.;P.R.Krishnaiah(ed.)
  7. Journal of Statistical Planning and Inference v.45 pp.373-385 A test for multivariate normality based on sample entropy and projection pursuit Zhu,L.;Wong,H.L.;Fang,K.
  8. Biometrika v.70 pp.713-718 Two statistics for testing for multivariate normality Machado,S.G.
  9. Journal of multivariate analysis v.62 pp.1-23 A new approach to the BHEP tests for multivariate normality Henze,N.;Wagner,T.
  10. Technometrics v.10 pp.861-866 Approximations for the null distribution of the W statistic Shapiro,S.S.;Wilk,M.B.
  11. Biometrika v.52 pp.591-611 An analysis of variance test for normality (complete samples) Shapiro,S.S.;Wilk,M.B.
  12. The Annals of Statistics v.1 pp.710-717 The non-singularity of generalized sample covariance matrices Eaton,M.R.;Perlman,M.D.
  13. Communications in Statistics - Theory and Methods v.12 pp.207-221 Omnibus test of multinormality based on skewness and kurtosis Mardia,K.V.;Foster,K.
  14. Journal Statistical planning and Inference v.86 pp.129-141 Testing multinormality based on low-dimensional projection Liang,J.;Li,R.;Fang,H.;Fang,K.T.
  15. Journal of multivariate analysis v.38 pp.51-69 Limit distributions for measuresof multivariate skewness and kurtosis based on projections Baringhaus,L.;Henze,N.
  16. Biometrika v.70 pp.723-726 A test for normality based on the empirical characteristic function Epps,T.W.;Pulley,I.B.
  17. Communications in Statistics-Theory and Methods v.19 pp.3539-3617 A class of invariant and consistent tests for multivariate normality Henze,N.;Zirkler,H.
  18. Biometrika v.57 pp.519-530 Measures of multivariate skewness and kurtosis with applications Mardia,K.V.
  19. Sankhya A v.36 pp.115-128 Applications of some measures of multivariate skewness and kurtosis for testing normality and robustness studies Mardia,K.V.
  20. Statistics & Probability Letters v.5 pp.15-18 On assessing multivariate normality based on Shapiro-Wilk W statistic Srivastava,M.S.;Hui,T.K.
  21. Statistica Sinica v.13 pp.327-349 The limit distribution of a test statistic for bivariate normality Kim,N.;Bickel,P.J.
  22. Statistica v.46 pp.209-217 Remarks on the use of the Shapiro-Wilk statistic for testing multivariate normality Fattorini,L.
  23. Testing for Normality Thode, Jr. H.C.
  24. Journal of the American statistical Association v.68 pp.176-179 On tests for multivariate normality Malkovich,J.F.;Afifi,A.A.
  25. South African Statistical Journal v.6 pp.135-149 Asymptotic distributions of certain test criteria of normality de Wet,T.;Venter,J.H.
  26. The Annals of Statistics v.14 pp.1497-1506 Asymptotic distribution of the Shapiro-Wilk W for testing for normality Leslie,J.R.;Stephens,M.A.;Fotopolous,S.
  27. Goodness-of-fit Techniques D'Agostino,R.B.;Stephens,M.A.
  28. Statistical Papers v.43 pp.467-506 Invariant tests for multivariate normality: A critical review Henze,N.
  29. The Annals of Statistics v.20 pp.1889-1902 Limit distribution for Mardia's measure of multivariate skewness Baringhaus,L.;Henze,N.
  30. Applied Statistics v.32 pp.121-133 Some techniques for accessing multivariate normality based on the Shapiro-Wilk W Royston,J.P.
  31. Journal of the American statistical Association v.67 pp.215-216 An approximate analysis of variance test for normality Shapiro,S.S.;Francia,R.S.